Calendar An icon of a desk calendar. Cancel An icon of a circle with a diagonal line across. Caret An icon of a block arrow pointing to the right. Email An icon of a paper envelope. Facebook An icon of the Facebook "f" mark. Google An icon of the Google "G" mark. Linked In An icon of the Linked In "in" mark. Logout An icon representing logout. Profile An icon that resembles human head and shoulders. Telephone An icon of a traditional telephone receiver. Tick An icon of a tick mark. Is Public An icon of a human eye and eyelashes. Is Not Public An icon of a human eye and eyelashes with a diagonal line through it. Pause Icon A two-lined pause icon for stopping interactions. Quote Mark A opening quote mark. Quote Mark A closing quote mark. Arrow An icon of an arrow. Folder An icon of a paper folder. Breaking An icon of an exclamation mark on a circular background. Camera An icon of a digital camera. Caret An icon of a caret arrow. Clock An icon of a clock face. Close An icon of the an X shape. Close Icon An icon used to represent where to interact to collapse or dismiss a component Comment An icon of a speech bubble. Comments An icon of a speech bubble, denoting user comments. Ellipsis An icon of 3 horizontal dots. Envelope An icon of a paper envelope. Facebook An icon of a facebook f logo. Camera An icon of a digital camera. Home An icon of a house. Instagram An icon of the Instagram logo. LinkedIn An icon of the LinkedIn logo. Magnifying Glass An icon of a magnifying glass. Search Icon A magnifying glass icon that is used to represent the function of searching. Menu An icon of 3 horizontal lines. Hamburger Menu Icon An icon used to represent a collapsed menu. Next An icon of an arrow pointing to the right. Notice An explanation mark centred inside a circle. Previous An icon of an arrow pointing to the left. Rating An icon of a star. Tag An icon of a tag. Twitter An icon of the Twitter logo. Video Camera An icon of a video camera shape. Speech Bubble Icon A icon displaying a speech bubble WhatsApp An icon of the WhatsApp logo. Information An icon of an information logo. Plus A mathematical 'plus' symbol. Duration An icon indicating Time. Success Tick An icon of a green tick. Success Tick Timeout An icon of a greyed out success tick. Loading Spinner An icon of a loading spinner.

Health board’s apology to grieving father after death of north-east heart patient

Post Thumbnail

Hospital staff failed to properly care for a patient who died from a reaction to medication he was given, a watchdog has ruled.

The man, known only as Mr A, was admitted to an NHS Grampian facility with heart failure caused by a rare genetic disease.

When he arrived at the hospital, a junior doctor found he had high blood potassium levels and gave him a treatment to combat this.

Mr A vomited and collapsed with an irregular heartbeat, and was unable to be resuscitated.

It was later found that, despite the patient’s complex medical history, the doctor did not ask for a second opinion from a cardiac specialist before administering the treatment.

This caused complications due to the medication, known as digoxin, Mr A was taking for his Friedreich’s ataxia – a condition which causes difficulty walking and can leave people’s limbs feeling numb.

Mr A’s father complained to the health board and later escalated his case to the Scottish Public Services Ombudsman (SPSO).

Following an investigation, the watchdog has ordered the health board to apologise for its “failings”.

The ombudsman said that, due to the high levels of potassium in Mr A’s blood, “there was a risk of cardiac arrest at any time”.

And because of this, and the “metabolic complexity” of the case, staff should have taken more care.

The SPSO said: “We considered that there should have been continuous ECG monitoring – a test that records the electrical activity of the heart.

“We were critical of the fact that there was no record of the junior doctor having discussed the complication with the cardiology registrar.”

The ombudsman’s report noted that the board has since changed its protocol for treating high potassium levels in patients who are taking digoxin.

A health board spokeswoman said: “As the ombudsman noted in their decision, our staff were working in challenging circumstances in this case.

“However, it is clear that mistakes were made and we accept all the recommendations made.

“We have written to Mr C to apologise and would take this opportunity to apologise publicly.”

Already a subscriber? Sign in

[[title]]

[[text]]